Alert archive / Kansas / Winter Storm Warnings in 2020
Winter Storm Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this winter storm warning at Jan 10, 2020, 9:51 PM CST for Marion County, Kansas. It took effect at Jan 11, 2020, 4:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 9:51 PM CST (03:51 UTC)
- In effect from
- Jan 11, 2020, 4:00 AM CST
- Expired
- Jan 11, 2020, 3:49 AM CST
- In force
- Issued by
- NWS Wichita, KS
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702 WWUS43 KICT 110351 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 951 PM CST Fri Jan 10 2020 ...Winter Weather to impact the area early morning Saturday... KSZ052-111800- /O.CAN.KICT.WS.W.0001.000000T0000Z-200112T0000Z/ /O.NEW.KICT.WS.W.0002.200111T1000Z-200112T0000Z/ /O.EXA.KICT.WW.Y.0001.000000T0000Z-200111T1000Z/ Marion- Including the cities of Hillsboro, Marion, and Peabody 951 PM CST Fri Jan 10 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM CST SATURDAY... ...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 6 PM CST SATURDAY... * WHAT...For the Winter Storm Warning, heavy snow expected. Total snow accumulations of up to two inches. Winds gusting as high as 35 mph. For the Winter Weather Advisory, mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of a light glaze. Winds gusting as high as 35 mph. * WHERE...Marion County. * WHEN...For the Winter Storm Warning, from 4 AM to 6 PM CST Saturday. For the Winter Weather Advisory, until 4 AM CST Saturday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Rapidly dropping temperatures are creating flash freezing conditions causing any roads that are wet to ice. Be aware of these conditions as they will create very slick road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ053-069>072-093>096-098>100-111800- /O.CON.KICT.WS.W.0001.000000T0000Z-200112T0000Z/ Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 951 PM CST Fri Jan 10 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST SATURDAY... * WHAT...Heavy mixed wintry precipitation is expected. Total snow accumulations of 2 to 5 inches and ice accumulations of one tenth to one quarter of an inch. Winds gusting as high as 40 mph. * WHERE...Portions of South Central and Southeast Kansas. * WHEN...From 6 PM this evening to 6 PM CST Saturday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ032-033-047>051-067-068-082-083-091-092-111000- /O.CON.KICT.WW.Y.0001.000000T0000Z-200111T1000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick-Harper-Sumner- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, and Wellington 951 PM CST Fri Jan 10 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST SATURDAY... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of up to one tenth of an inch. Winds gusting as high as 40 mph. * WHERE...Saline, McPherson and Harvey Counties. * WHEN...Until 4 AM CST Saturday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Rapidly dropping temperatures are creating flash freezing conditions causing any roads that are wet to ice. Be aware of these conditions as they will create very slick road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Metzger
1 follow-up statement
585 WWUS43 KICT 110949 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 349 AM CST Sat Jan 11 2020 ...Winter Weather to impact the area early morning Saturday... KSZ052-111500- /O.CAN.KICT.WS.W.0002.200111T1000Z-200112T0000Z/ /O.EXT.KICT.WW.Y.0001.000000T0000Z-200111T1500Z/ Marion- Including the cities of Hillsboro, Marion, and Peabody 349 AM CST Sat Jan 11 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING... ...WINTER STORM WARNING IS CANCELLED... * WHAT...A combination of snow and freezing drizzle is expected this morning. Winds gusting as high as 35 mph will cause blowing and drifting of snow. Additional snow accumulations of up to one inch and less than a tenth of an inch of ice accumulation. * WHERE...Marion County. * WHEN...Until 9 AM CST this morning. * IMPACTS...Untreated roads will be slippery. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ032-033-047>051-067-082-091-111100- /O.CAN.KICT.WW.Y.0001.000000T0000Z-200111T1000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica 349 AM CST Sat Jan 11 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... No significant amount of winter weather is expected. However untreated roads will still be slick this morning. $$ KSZ053-069>072-093>096-098>100-112100- /O.EXT.KICT.WS.W.0001.000000T0000Z-200111T2100Z/ Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 349 AM CST Sat Jan 11 2020 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...a combination of freezing rain, freezing drizzle and snow early this morning, with a brief period of moderate to heavy later this morning. Total snow accumulation of 2 to 5 inches and ice accumulations less than one tenth of an inch. Winds gusting as high as 40 mph. * WHERE...Roughly areas east of I-35, including all of southeast Kansas. * WHEN...Precipitation should end by 3 PM. The heaviest snow is expected between 8 AM and 11 AM. Only light precipitation is expected after noon. * IMPACTS...Untreated roads will be slippery. Visibilities less than one quarter of a mile are possible in the heavy snow and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ068-083-092-111500- /O.EXT.KICT.WW.Y.0001.000000T0000Z-200111T1500Z/ Harvey-Sedgwick-Sumner- Including the cities of Newton, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, and Wellington 349 AM CST Sat Jan 11 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...A combination of light freezing drizzle and snow is expected this morning. Snow accumulations of up to one inch and ice accumulations less than one tenth of an inch. Wind gusts up to 40 mph are also likely. * WHERE...Harvey, Sedgwick and Sumner Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Untreated roads will be slippery. Blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Howerton
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 10, 5:32 PM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Jan 10, 5:32 PM CST, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 532 PM CST Fri Jan 10 2020 .SHORT TERM...(This evening through Sunday night) Issued at 332 PM CST Fri Jan 10 2020 A rapidly changing weather situation is currently underway across the forecast area at this time. First wave of precipitation is currently working its way NE with a mixture of freezing rain/sleet and light snow across NE KS and central KS, with elevated showers/ thunderstorms for areas east of the KS Turnpike. Surface analysis shows the arctic cold front continues to push into the Flint Hills and SE KS, currently located from KCNU south to KCFV. Current visible satellite image shows some sunshine trying to peak out across the warm sector, which may lead to a renewed round of convection for SE for the late afternoon hours. Think overall severe threat is diminishing, as arctic front continues to push into extreme SE KS, but an elevated strong storm cannot be ruled out until 23z. Directional shear suggests tornado threat is shifting east of the area. Further to the NW in the below freezing temp air, expect a few rounds of light freezing/sleet and even some light snow, with a continued light glazing of ice on elevated surfaces. Think ice accumulations will average from a tenth to a quarter of an inch in the heaviest glazing. Sometimes lighter freezing rain can lead to some sneaky ice accumulation amounts. Onset of the wintry precip (Freezing rain and sleet), was a little faster than short range models suggested, so went ahead and converted the winter storm watch over to a winter weather advisory and winter storm warning earlier today. For the rest of the late afternoon into the evening, think much of south central KS and portions of central KS, may see a lull in the wintry precipitation, with some lingering very light freezing rain or freezing sprinkles or freezing drizzle the main precip type for the evening hours. Latest RAP bufkit soundings suggest warm nose just off the surface will gradually shift east as the evening progresses which will lead to slow changeover from freezing rain to freezing drizzle and eventually a few pockets of light sleet by late this evening. For late tonight into early on Sat, the main shortwave will shift east across OK and become slightly negatively tilted. As the lift from this shortwave moves in, expect cold air aloft to changeover the precip to ALL snow, as deformation zone on the NW side of the shortwave lifts north into areas east of the KS Turnpike by sunrise on Sat. This deformation zone will lead to a nice band of moderate snow moving across most of the Flint Hills and areas just east of the KS Turnpike for the morning hours on Sat. Current thinking is that there is will be a swath of 3 to 4 inches of snow with some localized 5 inch amounts, given the bufkit soundings showing some steep lapse rates in the main snow growth region. Expect to see a sharp cutoff in the heavier snow for areas west of the KS Turnpike, with the ICT metro area seeing a sharp gradient of 1 to 2 inches, with the 2 inch amounts in SE Sedgwick Co and lessor amounts further NW. So when is comes to headlines, went with a winter weather advisory for areas west of the KS Turnpike for a mixture of freezing rain/freezing drizzle and the light snow early on Sat. Went ahead and issued a winter storm warning for the Flint Hills with the mixture of freezing rain around a quarter of an inch and the snowfall amounts mentioned above. Most of the wintry precip will wind down rather quickly for Sat afternoon as the system pulls rapidly to the east of the area, with new snow cover and cold advection in its wake leading to a cold day, even with the clearing skies. Another fast moving and compact shortwave moves across the area during the day on Sunday. Latest short range models are coming in drier as this system moves across the area. Could still see some flurries for Sunday afternoon, but will not include this mention for now. Ketcham .LONG TERM...(Monday through Friday) Issued at 332 PM CST Fri Jan 10 2020 Warm advection looks to return for Mon as another quick hitting system moves rapidly across the area in the SW flow. This warmup is expected to be short lived, as this impulse ushers in another cold front into the area for Tue. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 525 PM CST Fri Jan 10 2020 IFR conditions are expected to dominate the region for the first 12 hours of the TAF period. Most areas will be the rain come to an end during the night tonight with freezing rain, sleet and snow becoming the dominate forms of precipitation. RSL, GBD and SLN look to get more minimal amounts of snow during the overnight and may see some clearing during the day tomorrow. HUT and ICT may see some more snow but not major amounts. CNU on the other hand is the one terminal that is expected to receive the lion share of the snow fall tonight and tomorrow. By the late afternoon and into the evening the snow is expected to diminish and end with clearing likely close to sunset. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 17 28 19 40 / 70 70 0 0 Hutchinson 15 28 17 38 / 60 30 0 0 Newton 15 25 16 37 / 70 70 0 0 ElDorado 17 25 18 38 / 80 90 0 0 Winfield-KWLD 19 29 20 42 / 80 100 0 0 Russell 11 27 15 36 / 50 0 0 0 Great Bend 12 29 17 39 / 50 0 0 0 Salina 13 25 15 36 / 80 20 0 0 McPherson 14 26 15 37 / 70 30 0 0 Coffeyville 23 26 18 45 / 100 100 0 0 Chanute 20 23 15 41 / 90 100 0 0 Iola 19 23 15 40 / 100 100 0 0 Parsons-KPPF 22 25 17 43 / 100 100 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 PM CST Saturday for KSZ069>072- 093>096-098>100. Winter Storm Warning until 4 AM CST Saturday for KSZ049-051-068. Winter Weather Advisory until 4 AM CST Saturday for KSZ032-033- 047-048-050-067-082-083-091-092. Winter Storm Warning until 6 PM CST Saturday for KSZ052-053. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ELM
Hazardous weather outlook, Jan 10, 4:07 PM CST, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 407 PM CST Fri Jan 10 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 407 PM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A wintry mix of patchy light freezing rain, freezing drizzle and sleet will continue to spread south through this evening, changing to all snow late tonight. Accumulating ice and snow is expected, along with impacts to travel. Check the various winter products for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow will continue to impact portions of south central and southeast Kansas on Saturday. The greatest accumulating snow is expected east of the Kansas Turnpike. Check the latest winter weather products for details. Flurries are also possible Sunday across part of central Kansas and the Flint Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight but snowfall reports would be greatly appreciated on Saturday. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Local storm report, Jan 10, 4:35 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FREEZING RAIN MCPHERSON 38.37N 97.66W
01/10/2020 E0.25 INCH MCPHERSON KS BROADCAST MEDIA
KAKE MEDIA SHARED A PHOTO WITH A QUARTER OF
AN INCH OF ICE WHICH HAS ACCUMULATED ON
BRANCHES.
&&Local storm report, Jan 10, 7:35 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FREEZING RAIN SALINA 38.84N 97.61W
01/10/2020 E0.10 INCH SALINE KS LAW ENFORCEMENT
DISPATCHER ESTIMATED 0.1 INCH ON HER CAR AND
OTHER OBJECTS. TIME IS APPROXIMATE.
&&Local storm report, Jan 10, 7:43 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM FREEZING RAIN HILLSBORO 38.35N 97.20W
01/10/2020 E0.25 INCH MARION KS LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATED AN EIGHTH TO A
QUARTER OF AN INCH OF ICE ON CARS AND OTHER
OBJECTS. A FEW SLICK SPOTS ON ROADWAYS BUT
PRETTY GOOD OVERALL.
&&Local storm report, Jan 10, 9:08 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FREEZING RAIN LINCOLN 39.04N 98.15W
01/10/2020 E0.20 INCH LINCOLN KS LAW ENFORCEMENT
DISPATCH REPORTS UNDER A QUARTER OF AN INCH
OF ICE. ROADWAYS ARE QUITE SLICK WITH
MULTIPLE SLIDE OFFS. TIME IS APPROXIMATE.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 9:04 AM CST | Winter Weather Advisory | ICT | Sedgwick, Sumner | 116 min |
Nearby
Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.